Alert archive / Montana / Special Weather Statements in 2022
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at May 16, 2022, 7:21 PM MDT for Silver Bow County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2022, 7:21 PM MDT (01:21 UTC)
- Expired
- May 16, 2022, 8:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Missoula, MT
- Hail
- 0.25 in
- Wind
- 30
County Silver Bow County, MT
The radar
The Missoula radar (KMSX), 177 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2614 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
060
WWUS85 KMSO 170121
SPSMSO
Special Weather Statement
National Weather Service Missoula MT
721 PM MDT Mon May 16 2022
MTZ007-170200-
Butte/Blackfoot Region MT-
721 PM MDT Mon May 16 2022
...A strong thunderstorm will impact portions of Silver Bow County
through 800 PM MDT...
At 721 PM MDT, Doppler radar was tracking a strong thunderstorm over
Divide, or 21 miles southwest of Butte, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Butte, Silver Bow, Walkerville, Divide, Nissler, Melrose, Ramsay,
Janney and Newcomb.
This includes Interstate 90 between mile markers 214 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4575 11219 4574 11246 4576 11250 4569 11255
4563 11268 4564 11270 4567 11270 4570 11275
4570 11274 4574 11276 4578 11284 4602 11280
4606 11247 4602 11244 4593 11244 4589 11240
4585 11243
TIME...MOT...LOC 0121Z 267DEG 23KT 4573 11276
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at May 16, 2:14 PM MDT, 5 hours 7 minutes earlier.
Area forecast discussion, May 16, 2:14 PM MDT, 5 hours 7 minutes before
Area Forecast Discussion National Weather Service Missoula MT 214 PM MDT Mon May 16 2022 ...ACCUMULATING SNOW ACROSS GLACIER PARK REGION WEDNESDAY THROUGH FRIDAY, IMPACTING AREA TRAVEL... .DISCUSSION... Showers and thunderstorms will develop across portions of north central Idaho and southwest Montana through sunset this evening, with skies partially clearing for the remainder of tonight. Wind gusts to 30 mph will be present through dark this evening as well. Relatively dry conditions will be present across the Northern Rockies tonight through midday Wednesday, as weak high pressure develops overhead. Anticipate temperatures warming to near the seasonal average, with afternoon wind gusts re-intensifying to near 30 mph (particularly across northwest Montana). Boaters on Flathead should be prepared for increased wave activity throughout Tuesday. Midday Wednesday through Friday, a relatively cold trough of low pressure is projected to move over the Northern Rockies, increasing chances of middle and high elevation snow for the Glacier Park Region. Those visiting Glacier Park during the latter part of this week should be prepare for accumulating snow even at low elevations of Going To The Sun Road. Nearby backcountry Forest Service roads may become impassible with snow accumulation 5-10 inches above 5000 feet (12-18 inches over high peaks along Continental Divide), accompanied by wind gusts to 30 mph. Even travelers over Marias Pass on Highway 2 should watch for brief snow covered roads, particularly Thursday morning and Friday morning. The probability for wind gusts over 39 mph is high on Thursday along the Continental Divide and also in several valleys of west-central Montana. With that in mind, area lakes could experience choppy enough conditions to be hazardous for small craft. A cool and showery northwest flow will remain over the Northern Rockies during the upcoming weekend, however temperatures could be much warmer than the Wednesday-Friday period. There is a 70 percent chance that warm high pressure will return to the Northern Rockies by early next week, however most models and their ensembles suggest that we will see a maximum of 2 days (or fewer) before yet another storm system moves across the region. Persistence forecast continues to rule this Spring. && .AVIATION... Showers and thunderstorms will develop across portions of north central Idaho and southwest Montana, including between KSMN and KBTM. Wind gusts 20-30 kts will be common across Northern Rockies airspace through 17/0300Z. The area near KBTM has a less than 10 percent probability of winds exceeding 50 kts through 17/0300Z. Outside of the area of showers and thunderstorms, anticipate sparse terrain obscurations for the rest of today. Ceilings will increase and cloud cover decrease after 17/0300Z, as relatively dry air moves over the region. Wind gusts will redevelop (20-30 kts) after 17/1800Z for much of the Northern Rockies. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, May 16, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
721 PM MDT Mon May 16 2022
MTZ007-170200-
Butte/Blackfoot Region MT-
721 PM MDT Mon May 16 2022
...A strong thunderstorm will impact portions of Silver Bow County
through 800 PM MDT...
At 721 PM MDT, Doppler radar was tracking a strong thunderstorm over
Divide, or 21 miles southwest of Butte, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Butte, Silver Bow, Walkerville, Divide, Nissler, Melrose, Ramsay,
Janney and Newcomb.
This includes Interstate 90 between mile markers 214 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4575 11219 4574 11246 4576 11250 4569 11255
4563 11268 4564 11270 4567 11270 4570 11275
4570 11274 4574 11276 4578 11284 4602 11280
4606 11247 4602 11244 4593 11244 4589 11240
4585 11243
TIME...MOT...LOC 0121Z 267DEG 23KT 4573 11276
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:49 PM MDT | Lake Wind Advisory | MSO | Flathead, Lake, Sanders | 27 hr |
Nearby
Special Weather Statements in Montana, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.